Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Shreveport, LA

May 31, 20124 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 31, 2012, 12:20 PM CDT for 4 parishes in Louisiana. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 12:20 PM CDT (17:20 UTC)
Expired
May 31, 2012, 1:15 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Winn Parish, LA

What was reported inside it

TimeReportWhereRemark
May 31, 12:35 PM CDTTSTM WND DMGDry Prong, LADEPUTIES RESPONDED TO TREE DOWN ACROSS ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS54 KSHV 311720
SVRSHV
LAC043-059-069-127-311815-
/O.NEW.KSHV.SV.W.0147.120531T1720Z-120531T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHWESTERN LA SALLE PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...
  EXTREME SOUTHEASTERN NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 115 PM CDT

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLFAX...OR 8 MILES NORTH OF BOYCE...AND MOVING NORTHEAST AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  IATT...BENTLEY...DRY PRONG...WILLIANA...POLLOCK...FISHVILLE...
  ZENORIA...TULLOS...ROGERS...ROCHELLE AND GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3132 9206 3133 9209 3135 9209 3141 9216
      3146 9217 3147 9220 3138 9264 3140 9270
      3144 9269 3145 9271 3149 9271 3151 9272
      3145 9281 3145 9282 3166 9287 3190 9234
TIME...MOT...LOC 1720Z 247DEG 17KT 3152 9267

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:06 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 11:06 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT THU MAY 31 2012

.DISCUSSION...

HAVE UPDATED THE ZONES TO MAKE ADJUSTMENTS TO THE SKY COVER...RAIN
CHANCES...TEMPERATURES...AND ADDED THE SEVERE THUNDERSTORM WATCH NUMBER
327 WHICH WILL BE VALID TO 6 PM CDT. THE COMBINATION OF A COLD FRONT
OVER SOUTHWEST ARKANSAS...INTO NORTHEAST TEXAS AND AN OUTFLOW BOUNDARY
FROM EARLIER STORMS OVER EAST TEXAS...AND DISTURBANCES ALOFT ROUNDING
THE BASE OF AN UPPER LEVEL SHORT WAVE TROUGH OVER THE FOUR STATE REGION...
WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL ARKANSAS ACROSS
\NORTHWEST AND NORTH CENTRAL LOUISIANA AND INTO LOWER SECTIONS OF
EAST AND NORTHEAST TEXAS. BY LATE THIS AFTERNOON AND EARLY EVENING
THE SURFACE BOUNDARY IS EXPECTED TO BE NEAR A MONROE LOUISIANA TO LUFKIN
TEXAS LINE...WITH THE BETTER CHANCES OF SHOWERS AND THUNDERSTORMS
ALONG AND TO THE EAST OF THIS LINE. COOLER AND DRIER AIR WILL
FILTER IN WAKE OF THE COLD FRONT BRINGING AN END TO THE RAIN WITH
COOLER OVERNIGHT LOWS AND DAY TIME HIGHS. /06/

&&

.AVIATION...

AREA OF CONVECTION ACROSS E TX HAS DIMINISHED QUITE A BIT OVER THE
LAST COUPLE OF HOURS. THIS CONVECTION WILL PIVOT EWD TODAY AS THE
UPPER LOW DOES SO...AND WILL MAINLY AFFECT THE E TX/N LA TERMINALS.
COLD FRONT NOW LOCATED ROUGHLY ALONG THE SULPHUR RIVER OF NE TX...NE
TO ABOUT KHOT IS FORECAST TO CONTINUE PUSHING SEWD TODAY...AND MAY
BRING ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
REDUCED FLIGHT CATEGORIES AND GUSTY WINDS VC OF CONVECTION.
CONVECTION IS EXPECTED TO MOVE OUT OF THE REGION BY EARLY FRI
MORNING. OTHERWISE...W/SWLY WINDS 5-10 KTS WILL SHIFT TO THE NW AT
10-15 KTS WITH HIGHER GUSTS AFTER FROPA. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  62  82  59  90 /  60  30  10   0  10
MLU  88  61  81  57  87 /  70  50  10   0  10
DEQ  81  56  76  58  86 /  30  20  10   0  20
TXK  83  59  78  58  87 /  50  20  10   0  10
ELD  86  58  78  56  87 /  60  30  10   0  10
TYR  85  64  81  63  90 /  50  20  10   0  10
GGG  85  64  82  62  90 /  50  20  10   0  10
LFK  89  70  84  65  93 /  70  30  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, May 31, 12:00 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 31 2012

LAZ013-014-017>022-011059-
CALDWELL-GRANT-JACKSON-LA SALLE-NATCHITOCHES-OUACHITA-SABINE LA-WINN-
600 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LOWER
NORTHWEST LOUISIANA AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS PARTS OF
NORTHWEST AND NORTH CENTRAL LOUISIANA AHEAD OF A COLD FRONT AND
UNDER DISTURBANCES MOVING OVER THE REGION THIS AFTERNOON AND
EARLY EVENING. DAYTIME HEATING WILL AID IN THE DEVELOPMENT...
ALLOWING A FEW STORMS TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING
WIND GUSTS...AND LOCALLY HEAVY RAINFALL. DURING THE EVENING THE
STORMS WILL DECREASE FROM WEST TO EAST AND END OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT...HAM OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

ARZ061-072-073-LAZ001>006-010>012-TXZ126-138-149>153-165>167-011059-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CHEROKEE-CLAIBORNE-COLUMBIA-DE SOTO-
HARRISON-LINCOLN-MARION-NACOGDOCHES-NEVADA-PANOLA-RED RIVER LA-RUSK-
SABINE TX-SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-
600 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND
NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...AND
SOUTH CENTRAL ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
PARTS OF EAST AND NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTH CENTRAL ARKANSAS AHEAD OF A COLD FRONT.
UNDER DISTURBANCES MOVING OVER THE REGION THIS AFTERNOON AND EARLY
EVENING MAY COMBINE WITH DAYTIME HEATING AND FRONTAL LIFT...TO
AID IN THE DEVELOPMENT. A FEW STORMS MAY BECOME SEVERE...
WITH LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL.
DURING THE EVENING THE STORMS WILL DECREASE FROM WEST TO EAST AND END
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT...HAM OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124-125-136-137-
011059-
BOWIE-CAMP-CASS-FRANKLIN-GREGG-HEMPSTEAD-HOWARD-LAFAYETTE-
LITTLE RIVER-MCCURTAIN-MILLER-MORRIS-RED RIVER TX-SEVIER-SMITH-TITUS-
UPSHUR-WOOD-
600 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND SOUTHEAST
OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM OPERATORS...AND STORM
SPOTTERS WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT.

06

In the hours before

Special weather statement, May 31, 9:51 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT THU MAY 31 2012

LAZ017-018-311545-
NATCHITOCHES-SABINE-
951 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     FLORA...HAGEWOOD...PROVENCAL AND ROBELINE...

AT 949 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES EAST OF MANY...OR 21 MILES
NORTH OF ANACOCO...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 9:57 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 AM CDT THU MAY 31 2012

LAZ017-TXZ153-166-167-311600-
SABINE-SAN AUGUSTINE-SHELBY-
957 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANY...ZWOLLE...GENEVA...PATROON...ROSEVINE AND SAN AUGUSTINE...

AT 953 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ROSEVINE...OR 24
MILES SOUTH OF CENTER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 10:08 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 AM CDT THU MAY 31 2012

LAZ017-TXZ167-311615-
SABINE-
1008 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1115 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEMPHILL...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HEMPHILL...OR 21 MILES NORTHWEST
OF TOLEDO BEND DAM...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 10:36 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 AM CDT THU MAY 31 2012

LAZ017-018-311600-
NATCHITOCHES-SABINE-
1036 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     MOUNT CARMEL...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MANY...OR 15
MILES NORTH OF ANACOCO...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, May 31, 11:09 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CDT THU MAY 31 2012

LAZ017-018-311645-
NATCHITOCHES-SABINE-
1109 AM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1145 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     BELLWOOD...FLORA...GORUM...KISATCHIE AND PROVENCAL...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS 14 MILES EAST OF MANY...OR 18 MILES
SOUTHWEST OF NATCHITOCHES...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

20
Special weather statement, May 31, 12:09 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CDT THU MAY 31 2012

LAZ020-311815-
GRANT-
1209 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     GRANT...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTLEY...DRY PRONG...FISHVILLE...GEORGETOWN...LAKE IATT...
     POLLOCK...ROCHELLE AND WILLIANA...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COLFAX...OR 10 MILES NORTH OF
BOYCE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:27 AM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches48 min
May 31, 1:00 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.